Annals
Established in 1927 by the American College of Physicians
Search Annals:
Advanced search
 

 Article
   Table of Contents                
   Articles citing this article
 Services
   Send comment/rapid response letter
   Notify a friend about this article
   Alert me when this article is cited
   Add to Personal Archive New
   Download to Citation Manager
   ACP Search
 PubMed
Articles in PubMed by Author:
   Petty, K. J.
   Related Articles in PubMed
   PubMed Citation
   PubMed

LETTER

Hyperglycemia Associated with Paroxetine

Kevin J. Petty, MD, PhD

1 November 1996 | Volume 125 Issue 9 | Page 782


To the Editor: The selective serotonin reuptake inhibitors (fluoxetine, sertraline, and paroxetine) are widely prescribed for the treatment of depression [1]. These drugs are generally well tolerated and have not been implicated in the development of endocrinopathies. I describe a patient in whom severe hyperglycemia was closely associated with the use of paroxetine.

The patient was an obese 24-year-old woman with panhypopituitarism who was receiving stable hormone replacement therapy with hydrocortisone, thyroxine, desmopressin, and estrogen. Depression was diagnosed, and her psychiatrist prescribed paroxetine, 10 mg daily. Within 1 week, she developed polyuria and polydipsia despite a stable dose of desmopression. Three weeks after beginning paroxetine, the patient had lost 20 pounds; physical examination showed her to be mildly dehydrated but other-wise well. Her fasting and nonfasting blood glucose levels were 345 and 699 mg/dL, respectively. Her serum electrolyte and bicarbonate levels were normal, and no ketones were present. She had no history of diabetes mellitus, and her blood glucose levels had been normal (79 to 111 mg/dL) on several occasions before paroxetine therapy began.

The patient began receiving glyburide, 5 mg daily, but during the next 2 weeks she discontinued therapy with paroxetine and glyburdie. Her blood glucose level was normal 1 and 4 weeks (94 mg/dL and 77 mg/dL, respectively) after paroxetine and glyburide therapies were discontinued. Her hemoglobin A1c value was 10.3% (normal, 3.7% to 7.1%) 4 weeks after paroxetine therapy was discontinued and decreased to 6.6% during the next 2 months. Her hormone replacement therapy regimen was unchanged during the entire period, and she was taking no other medications. Lorazepam was prescribed for her psychiatric symptoms, and she is currently euglycemic.

The incidence of hyperglycemia in the premarketing assessment of paroxetine was 0.1% to 1%. However, the degree of hyperglycemia was not reported, nor was paroxetine proven to be the cause in those patients [2]. Severe hyperglycemia has not been reported with any of the selective serotonin reuptake inhibitors. The increases and subsequent decreases in blood glucose and hemoglobin A1c values noted in my patient, however, correlated closely with the use of paroxetine, implicating it as the most likely cause of her transient diabetes mellitus. The mechanism of this action is unknown but presumably was related to effects of the drug on insulin release or action. Physicians should be aware of this potentially severe side effect.


Author and Article Information
Top
Author & Article Info
References

University of Texas Southwestern Medical Center Dallas, TX 75235-8857.


References
Top
Author & Article Info
References

1. Finley PR. Selective serotonin reuptake inhibitors: pharmacologic profiles and potential therapeutic distinctions. Ann Pharmacother. 1994;28:1359-69.

2. Boyer WF, Blumhardt CL. The safety profile of paroxetine. J Clin Psychiatry. 1992;53:61-6.

This article has been cited by other articles:


Home page
Arch Gen PsychiatryHome page
J. W. Newcomer, D. W. Haupt, R. Fucetola, A. K. Melson, J. A. Schweiger, B. P. Cooper, and G. Selke
Abnormalities in Glucose Regulation During Antipsychotic Treatment of Schizophrenia
Arch Gen Psychiatry, April 1, 2002; 59(4): 337 - 345.
[Abstract] [Full Text] [PDF]



 Article
   Table of Contents                
   Articles citing this article
 Services
   Send comment/rapid response letter
   Notify a friend about this article
   Alert me when this article is cited
   Add to Personal Archive New
   Download to Citation Manager
   ACP Search
 PubMed
Articles in PubMed by Author:
   Petty, K. J.
   Related Articles in PubMed
   PubMed Citation
   PubMed


 Home | Current Issue | Past Issues | Search | Collections | PDA Services | Subscribe | Contact Us | Help | ACP Online 

Copyright 1996 by the American College of Physicians.